SciELO - Scientific Electronic Library Online

 
vol.109 issue2Sister Mary Joseph's nodule as initial pancreatic cancer manifestationIntramural gastric hematoma in the context of an acute pancreatitis author indexsubject indexarticles search
Home Pagealphabetic serial listing  

My SciELO

Services on Demand

Journal

Article

Indicators

Related links

  • On index processCited by Google
  • Have no similar articlesSimilars in SciELO
  • On index processSimilars in Google

Share


Revista Española de Enfermedades Digestivas

Print version ISSN 1130-0108

Rev. esp. enferm. dig. vol.109 n.2 Madrid Feb. 2017

http://dx.doi.org/10.17235/reed.2017.4482/2016 

LETTERS TO THE EDITOR

 

Acute psychotic episode secondary to Helicobacter pylori eradication treatment

Brote psicótico agudo secundario a tratamiento erradicador de Helicobacter pylori

 


Key words: Antibiomania. Helicobacter pylori. Psychosis. Clarithromycin.

Palabras clave: Antibiomanía. Helicobacter pylori. Psicosis. Claritromicina.


 

Dear Editor,

The side effects of Helicobacter pylori (H. pylori) eradication treatment are few, usually in the form of gastrointestinal or allergic complaints (1). However, occasionally, some antibiotics such as clarithromycin, included in the classic eradication regimen, may result in reversible psychosis, a condition called "antibiomania" or "Hoigne syndrome" (2).

 

Case report

We report the case of a 57-year-old male with no history of psychiatric disorders or substance abuse, who was admitted for mild upper GI bleeding from a Forrest IIC duodenal ulcer. H. pylori eradication with pantoprazole, amoxicillin and clarithromycin was prescribed.

At 24 hours after admission he presented with self-limited withdrawal. At 36 hours he also had mistrust and self-reference ideas involving his caregivers ("They want to kill me", "What am I doing here?"), and threw himself out of the window in his room in an attempt to escape from hospital, suffering multiple non-severe contusions. Brain CT and EEG were normal.

The Psychiatry Department substituted levofloxacin for clarithromycin, and added olanzapine, which resulted in complete remission at 48 hours. The sudden onset of the episode, characteristics and clinical improvement following clarithromycin discontinuation supported a diagnosis of acute psychotic episode secondary to clarithromycin.

 

Discussion

Antibiomania is a syndrome characterized by confusion, insomnia, mania and/or hallucinations that develops at 24-72 hours after antibiotic therapy onset, and subsides within 72 hours after antibiotic discontinuation (1). Its pathophysiology remains unknown and is likely multifactorial (3); cases have been described with clarithromycin both as monotherapy (3) and in combination with other drugs (4,5) (Table I). Awareness is crucial regarding this complication, which is uncommon but potentially serious.

 

 

Rubén Fernández-Martos, Aurora Burgos-García and Consuelo Froilán-Torres
Department of Digestive Diseases. Hospital Universitario La Paz. Madrid, Spain

 

References

1. Shah M, Subhani M, Rizvonb K, et al. Transient psychotic episode induced by Helicobacter pylori triple therapy treatment. Case Rep Gastroenterol 2012;6:381-6 DOI: 10.1159/000339713.         [ Links ]

2. Hoigné R, Schock K. Anaphylactic shock and acute nonallergic reactions following procaine-penicillin. Schweiz Med Wochenschr 1959;89:1350-6.         [ Links ]

3. Kouvelou E, Pourzitaki C, Aroni F, et al. Acute psychosis induced by clarithromycin in a healthy adult? J Clin Psychopharmacol 2008;28(5):579-80. DOI: 10.1097/JCP.0b013e318185a357.         [ Links ]

4. Dinca EB, Skinner A, Dinca RV, et al. The dangers of gastritis: A case of clarithromycin-associated brief psychotic episode. J Nerv Ment Dis 2015;203(2):149-51. DOI: 10.1097/NMD.0000000000000251.         [ Links ]

5. Rallis E, Moussatou V, Saltos L. Clarithromycin-induced Hoigne syndrome in a patient treated for rosacea. J Eur Acad Dermatol Venereol 2009;23(9):1093-4. DOI: 10.1111/j.1468-3083.2008.03085.x.         [ Links ]